Nebraska, 2008

Hail in Nebraska, June 19, 2008

June 19, 2008 · NWS LBF · 3 events in 2 counties and zones

Northwesterly flow aloft and abundant low level moisture led to severe thunderstorms across portions of central and southwestern Nebraska during the late morning and early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Northwesterly flow aloft and abundant low level moisture led to severe thunderstorms across portions of central and southwestern Nebraska during the late morning and early afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 19, 6:09 AM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 19, 6:09 AM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
709 AM CDT THU JUN 19 2008

.UPDATE...
UPDATED TO SIMPLY GO WITH SCT TSRA THIS MORNING. MID LEVEL SHORT
WAVE INTERACTING WITH OUTFLOW BOUNDARY TO PRODUCE SCT TSRA IN THE
WRN ZONES AND THESE SHOULD CONTINUE TO MOVE E-SEWD...THOUGH
DECREASING AS THEY MOVE OFF THEIR ITIATION AREA...BUT
INCREASING MID LEVEL LAPSE RATES MAY ALLOW THE TREND TO BE
REVERSED BY LATE MORNING. REST OF THE FCST LEFT AS IT WAS.

&&

.PREV DISCUSSION... /ISSUED 337 AM CDT THU JUN 19 2008/

AVIATION...

SCT TSRA WILL AGAIN BE THE MAIN ISSUE IN THE NEXT 24 HRS WITH
RESPECT TO THE KLNX AND KVTN TAFS. CURRENT COMPLEX ACROSS NC NEB
WILL CONTINUE TO REFOCUS ALONG BNDRY FROM KVTN TO NEAR BURWELL.
ADDITIONAL DEVELOPMENT ASSOCIATED WITH COMPLEX COMING OUT OF SD WILL
ALSO HAVE TO BE MONITORED FOR KVTN 12Z TAF. CURRENT FEELING IS THAT
BR OR LIFR CONDITIONS WONT HAVE TIME TO DEVELOP IN THE KVTN AREA DUE
TO PROGRESSION OF TSRA COMPLEXES. WILL WATCH FOR IFR COND IN THE
KLBF TAF IN THE WAKE OF CI/CS ASSOCIATED WITH CONVECTION. OTHERWISE
TIMING OF ADDITIONAL TSRA DEVELOPMENT TODAY IS TOUGH...AND WILL
LIKELY DEPEND ON CURRENT EVOLUTION OF SYSTEMS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

JWS/13
Hazardous weather outlook, Jun 19, 4:34 AM CST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
534 AM CDT THU JUN 19 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-201045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
534 AM CDT THU JUN 19 2008 /434 AM MDT THU JUN 19 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE AGAIN TODAY
ACROSS WESTERN AND NORTH CENTRAL NEBRASKA.

A SERIES OF UPPER LEVEL DISTURBANCES WILL INTERACT WITH A MOIST
AND UNSTABLE ATMOSPHERE ALREADY IN PLACE ACROSS THE AREA...TO
PRODUCE THUNDERSTORMS THROUGHOUT THE DAY. SOME OF THESE
THUNDERSTORMS...WHERE THE BEST INSTABILITY COINCIDES WITH
BOUNDARIES AT THE SURFACE...WILL HAVE THE POTENTIAL TO PRODUCE
LARGE HAIL AND DAMAGING WINDS. IN ADDITION...THE THREAT FOR HEAVY
RAIN WILL INCREASE AS THE DAY PROGRESSES. ISOLATED TORNADOES WILL
BE POSSIBLE IN THE STRONGEST THUNDERSTORMS FROM MID AFTERNOON INTO THE
EARLY EVENING. HOWEVER...MUCH LIKE THE EVENTS FROM WEDNESDAY...AS
THE STORMS CONGEAL LATER IN THE EVENING...THE SEVERE WEATHER
THREATS WILL BE MAINLY LARGE HAIL...DAMAGING WINDS AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE ACTIVE WEATHER PATTERN WILL REMAIN IN PLACE THROUGH
FRIDAY...AS THE MOIST AND UNSTABLE ATMOSPHERE CONTINUES TO EXIST.
HOWEVER...THUNDERSTORM CHANCES WILL BEGIN TO DECREASE OVER THE
WEEKEND AS THE ACTIVE WEATHER PATTERN WANES SLIGHTLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...MAINLY THIS AFTERNOON AND
TONIGHT ACROSS WESTERN AND NORTH CENTRAL NEBRASKA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JWS

The radar

The North Platte radar (KLNX), 119 km away, was scanning. The volume nearest the first event began at 15:07 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Lincoln

When
June 19, 9:07 AM CST
Where
Lincoln County, 10.34 mi NNE of Wellfleet
Measured
0.75 in hail
Reported by
Public
Coordinates
40.890, -100.660

Hail, Custer

When
June 19, 3:34 PM CST
Where
Custer County, 4.03 mi NNW of Weissert
Measured
0.88 in hail
Reported by
Public
Coordinates
41.520, -99.490

Hail, Lincoln

When
June 19, 4:16 PM CST
Where
Lincoln County, 7.08 mi ENE of Brady
Measured
0.88 in hail
Reported by
Public
Coordinates
41.060, -100.240

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105222, 105223, 105224.